Iowa, 2022

Wildfire and High Wind in Iowa, April 23, 2022

April 23, 2022 · NWS FSD · 12 events in 11 counties and zones

Strong low pressure developed across central South Dakota on Saturday, which moved slowly toward northern Minnesota by Sunday morning. Southerly winds gusted as high as 50 to 70 mph at times in the late morning and afternoon, which caused sporadic tree and building damage across the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong low pressure developed across central South Dakota on Saturday, which moved slowly toward northern Minnesota by Sunday morning. Southerly winds gusted as high as 50 to 70 mph at times in the late morning and afternoon, which caused sporadic tree and building damage across the area. A considerable amount of blowing dust also occurred with the strongest winds, with visibility briefly a mile or less. The strong winds combined with very low humidity and dormant vegetation resulted in numerous wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 23, 5:53 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 23, 5:53 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
653 AM CDT Sat Apr 23 2022

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 429 AM CDT Sat Apr 23 2022

Convection and strong synoptic winds again the primary challenges
for today, along with associated fire weather concerns which will be
addressed in more detail in that section of the discussion.

Much of this overnight so far has been fairly quiet across our
forecast area, as evening activity in our far west exited by 04Z,
and just some isolated weak activity impacting our extreme western
areas since. However, watching relatively weak line of storms that
is tracking ENE through south central SD at this time. Several CAMs
also hinted at a scattered line of development in eastern Nebraska
or western Iowa toward daybreak, which could build northward into
our far eastern counties prior to 14Z this morning. HRRR has been
maintaining this idea in subsequent runs, but the 06Z NAMNest run
has backed off, and given overall warming cloud tops across this
area over the past couple of hours, this may be the favored
solution, but will continue to monitor.

Evolution of additional convection through today is still far from
clearcut. Confidence is very high that we Will see increasing deep
layer shear through the day, largely speed shear as unidirectional
southerly flow increases through the mid-levels in advance of the
approaching trough, with several models indicating 0-6km shear
values hitting 60-70kt or higher. This will coincide with a narrow
ribbon of instability, perhaps as much as 1-2kJ/kg MLCAPE, though
mid-level lapse rates are on the weaker side and instability south
of Hwy 14 may be quickly reduced as dry line pushes east and cuts
off the near surface moisture. Cannot argue with SPC Marginal/Slight
outlooks for today, as if storms are able to develop and maintain
intensity without being sheared apart by the 80-100kt mid-level
flow, discrete cells could become supercellular. Primary threats
would be hail to half dollar size and damaging winds to 60-70 mph,
along with a non-zero tornado threat as well. Uncertainty is still
rather high on exactly where storms will form, as ongoing morning
storms may further impact location of boundaries by midday into the
afternoon, but window between noon and 6-7 pm looks like prime time
of concern before dry line pushes east of the forecast area.

Aside from the convective concerns, strong synoptic flow will result
in solid wind advisory level winds across the forecast area today,
beginning southerly, then shifting a bit more west of south with the
passage of the dryline, and finally more westerly as the cold front
pushes into our western counties through the day. Gradient slackens
a bit overnight into Sunday, but still seeing a good consensus for
gusts to 45 mph persisting across our western areas through tonight
and Sunday, so have extended the Wind Advisory along/west of the
James River Valley through 7pm Sunday evening.

As far as temperatures today, already starting off quite mild with
early morning readings in the mid 60s to lower 70s. Morning storms
and associated cloud cover may slow temperature climb through the
morning, but clearing behind the dry line should allow readings to
rebound into the 70s to near 80 ahead of the cold front. Meanwhile,
locations behind the cold front will likely see highs earlier in the
day, with temperatures falling into the 50s west of Hwy 81 through
the afternoon. The colder air will continue to push east tonight,
with lows tonight in the mid 30s-lower 40s, and Sunday's highs back
below normal in the mid 40s-lower 50s.

.LONG TERM...(Sunday Evening through Friday)
Issued at 429 AM CDT Sat Apr 23 2022

Chilly but dry conditions prevail through the first part of next
week, with a return to near normal temperatures by midweek as mid
to upper ridging builds into the northern Plains. The ridge breaks
down late next week as another trough drops into the northern
Plains. Should see at least scattered precipitation chances and
cooler temperatures return, though to what degree is unclear as
models show little agreement in the pattern evolution.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 654 AM CDT Sat Apr 23 2022

Very strong south to southwest winds expected across the forecast
area today, with gusts as high as 40-45kt at times. Flow turns
more westerly with passage of a cold front moving west to east
this afternoon. Winds remain quite strong behind the cold front,
with gusts still in the 30-40kt range.

Scattered convection across northwest Iowa/southwest Minnesota to
start this TAF period will push east of Hwy 71 corridor by 14Z.
Elsewhere, looking at mainly VFR conditions with potential for
isolated to scattered redevelopment during the late morning and
afternoon ahead of a cold front/dry line, mainly in areas north
and east of KFSD. This development is low confidence, and thus
have not included any mention of late day convection in any of the
TAF sites.

&&

.FIRE WEATHER...
Issued at 429 AM CDT Sat Apr 23 2022

Critical fire weather conditions are expected today from southeast
South Dakota and northeast Nebraska (generally near/east of Hwy
81), into portions of southwest Minnesota and northwest Iowa.
Although the day will start off with dew points in the 50s/near
60, a dry line will push east across the area through the day.
Ahead of will see south winds gusting as high as 45-50 mph early
this morning. After the dry line passes, winds will shift a bit
more to the south-southwest, with gust potential increasing to
50-55 mph. The dry line will also bring sharply drier air into the
region, with dew points falling into the upper 30s to lower 40s,
as temperatures climb into the 70s. This will result in relative
humidity levels as low as 20-35 percent, lowest in the lower
Missouri River Valley toward Sioux City.

There is still some uncertainty how long the lowest humidity
levels will persist, as it will depend on timing of a trailing
cold front which will serve to increase relative humidity levels.
However, given the very strong winds and dry fuels, have erred on
the side of caution and expanded the coverage area of a Red Flag
Warning to include all areas where minimum humidity levels fall
below 35% for at least a couple of hours this afternoon. This
includes areas as far west/north as Tyndall to Arlington SD, and
as far east as Marshall to Worthington Minnesota, and south to
Cherokee and Ida Grove Iowa.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for SDZ040-055-056-061-062-065>071.

     Wind Advisory until 7 PM CDT this evening for SDZ039-040-054>056-
     061-062-066-067-070-071.

     Wind Advisory until 7 PM CDT Sunday for SDZ038-050-052-053-
     057>060-063>065-068-069.

MN...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for MNZ071-072-080-089-097-098.

     Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for IAZ001-002-012-013-020-021-031-032.

     Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for NEZ013-014.

     Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
FIRE WEATHER...JH
Hazardous weather outlook, Apr 23, 4:43 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
543 AM CDT Sat Apr 23 2022

SDZ038-050-052-053-057>060-063>065-068-069-241045-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
543 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong southwest to west winds are expected today and tonight,
with gusts as high as 45 to 55 mph at times. The strong winds and
falling humidity levels will result in elevated fire danger today.

If thunderstorms are able to redevelop late morning into this
afternoon, a few strong to severe storms are possible, mainly
toward the Highway 14 corridor. Large hail and damaging winds
would be the primary threats, though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong westerly winds gusting as high as 45 to 50 mph will
continue through the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-241045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
543 AM CDT Sat Apr 23 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong south to southwest winds are expected today, with gusts as
high as 50 to 55 mph at times. The strong winds and falling
humidity levels will result in very high to extreme fire danger
today.

A few strong to severe storms are possible early this morning,
mainly in northwest Iowa and southwest Minnesota. Hail to half
dollar size and wind gusts of 60 to 70 mph are the primary threats
from these fast-moving storms. If thunderstorms are able to
redevelop this afternoon, a few strong to severe storms are again
possible. Large hail and damaging winds would again be the
primary threats, though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty westerly winds will persist through the day Sunday,
resulting areas of elevated fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 7 pm.

In the hours before

Local storm report, Apr 23, 5:09 AM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
609 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     HAIL             4 WNW ROWENA            43.54N 96.62W
04/23/2022  M0.88 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&
Local storm report, Apr 23, 5:57 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             4 WNW TERRIL            43.33N 95.05W
04/23/2022  E1.00 INCH       DICKINSON          IA   PUBLIC

&&
Local storm report, Apr 23, 6:08 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HAIL             2 W VALLEY SPRINGS      43.59N 96.51W
04/23/2022  M1.00 INCH       MINNEHAHA          SD   PUBLIC

            REPORTS VIA SOCIAL MEDIA.

&&

DUX
Local storm report, Apr 23, 6:10 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
710 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             JASPER                  43.85N 96.40W
04/23/2022  M1.25 INCH       PIPESTONE          MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

DUX
Local storm report, Apr 23, 7:22 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     HAIL             1 SE SPENCER            43.13N 95.14W
04/23/2022  E0.88 INCH       CLAY               IA   PUBLIC

&&

MM
Local storm report, Apr 23, 8:08 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     HAIL             3 E HARRISBURG          43.43N 96.63W
04/23/2022  E0.70 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Sioux

When
April 23, 8:30 AM CST to 5:00 PM CST
Where
Sioux forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 48 mph at times during the late morning and afternoon at Automated Weather Observing System site KSXK near Maurice, with a peak wind gust of 63 mph at 1215CST.

High Wind, Lyon

When
April 23, 9:00 AM CST to 4:00 PM CST
Where
Lyon forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 46 mph at times during the later morning and afternoon at Iowa Mesonet station DONI4 3 miles east-northeast of Doon as well as a personal weather station 3 miles northeast of Larchwood. Strong winds downed power lines on a farm near Rock Rapids, which started a structure fire. Numerous grass fires were also scattered around the county.

High Wind, Buena Vista

When
April 23, 9:15 AM CST to 4:00 PM CST
Where
Buena Vista forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 49 mph at times during the late morning and afternoon at Automated Weather Observing System site KSLB near Storm Lake, with a peak wind gust of 61 mph at 1045CST.

High Wind, Woodbury

When
April 23, 9:15 AM CST to 3:30 PM CST
Where
Woodbury forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph at times during the late morning and afternoon at Automated Surface Observing System site KSUX near Sergeant Bluff, with a peak wind gust of 68 mph at 1525CST.

High Wind, O'Brien

When
April 23, 9:30 AM CST to 2:45 PM CST
Where
O'Brien forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 44 mph at times during the late morning and afternoon at Automated Weather Observing System site KSHL near Sheldon, with a peak wind gust of 62 mph at 1205CST.

High Wind, Plymouth

When
April 23, 10:00 AM CST to 1:30 PM CST
Where
Plymouth forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph at times during the late morning and afternoon at Automated Weather Observing System site KLRJ near Le Mars, with a peak wind gust of 60 mph at 1255CST.

High Wind, Clay

When
April 23, 10:45 AM CST to 3:30 PM CST
Where
Clay forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 44 mph at times during the late morning and afternoon at Automated Surface Observing System site KSPW 3 miles west-northwest of Spencer, with a peak wind gust of 62 mph at 1113CST.

High Wind, Cherokee

When
April 23, 10:45 AM CST to 3:45 PM CST
Where
Cherokee forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Sustained winds occasionally reached from 40 to 44 mph during the late morning and afternoon at Iowa Mesonet station MCSI4 10 miles south of Marcus, as well as Automated Weather Observing System site KCKP near Cherokee.

High Wind, Ida

When
April 23, 10:45 AM CST to 3:45 PM CST
Where
Ida forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Sustained winds occasionally reached from 40 to 44 mph during the late morning and afternoon at Iowa Mesonet station MCSI4 10 miles south of Marcus, as well as Automated Weather Observing System site KCKP near Cherokee.

High Wind, Osceola

When
April 23, 11:00 AM CST to 12:30 PM CST
Where
Osceola forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Sustained winds occasionally reached around 40 mph during the late morning and early afternoon at Iowa Mesonet station SBEI4 7 miles southwest of Ocheyedan.

High Wind, Dickinson

When
April 23, 12:00 PM CST to 1:45 PM CST
Where
Dickinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 43 mph at times during the afternoon at a personal weather station 2 miles west of Terril, with a peak wind gust of 58 mph at 1244CST.

Wildfire, Plymouth

When
April 23, 1:00 PM CST to 6:00 PM CST
Where
Plymouth forecast zone
Reported by
Emergency Manager
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

A grassfire erupted 3 miles southeast of Merrill near the intersection of Key Avenue and 250th Street, and spread rapidly to the northeast. The wind-driven fire scorched more than 1000 acres, destroying one home on the southwest corner of the intersection of County Road C44 and Lake Avenue. At one point, seven area fire departments were on the fire. This was the most significant of five concurrent fires across the county. Visibility was near zero at times with smoke and blowing dust, and this resulted in one firefighting vehicle getting stuck in a ditch, overtaken and burned by the rapidly moving fire.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023675, 1023671, 1023680, 1023693, 1023676, 1023677, 1023674, 1023678, 1023679, 1023672, 1023673, 1023809.